Digestive Problems

Would You Swap Heartburn For Convulsions?

Date: 11 November, 2001
Surgeon's KnifeIf you’d rather avoid an appointment with this man, then sign-up to the FREE Daily Health eAlert...
where good health comes naturally!
Our regular readers will know that when it comes to taking pharmaceutical drugs, there’s always the risk they’ll deplete your body of important vitamins, minerals and nutrients. A good example involves cholesterol-lowering statins, which are known to deplete the body’s natural stores of the essential heart nutrient Coenzyme Q10… They can cause myopathy and, in some cases, the life threatening condition rhabdomyolosis – severe muscle damage and breakdown.

Much as Big Pharma is reluctant to admit that their Frankenstein concoctions can cause so much harm, it doesn’t deter them from flooding the market with these drugs… What’s a little bit of nutrient depletion anyway? If people get sick from taking one drug, Big Pharma will be ready to offer another one to treat the symptoms. Before you know it, you’re caught in the ‘hamster wheel’ of taking one drug after another… watching helplessly as your health deteriorates!

Thinly disguised admission

You can imagine my surprise when I recently read that the American Food and Drug Administration (FDA) — one of Big Pharma’s biggest advocates — had actually stepped up to the mark for once, and alerted doctors and patients that a very popular drug can deplete the body of an essential mineral, and that taking it risks patients’ health…

And the culprit is?

I’ll give you a clue… Millions of people take this drug to relieve heartburn and acid reflux….

It’s prescription strength proton-pump inhibitors (PPIs), which deplete your body of magnesium! The FDA issued the alert after reviewing more than 50 cases of hypomagnesaemia (low levels of magnesium) in patients taking PPIs over a long period of time — a year or more. However, in some people the deficiency occurred within just three months!

The FDA, surprisingly, even went one step further and highlighted the fact that in approximately one-quarter of the cases reviewed, supplementing with magnesium alone did not improve low serum magnesium levels and the PPI had to be discontinued. Okay, so they didn’t come straight out and say that in nearly three out of every four cases reviewed, magnesium supplementation improved low serum magnesium levels… but let’s give them credit for their effort.
Sign up to The Daily Health it's FREE!


In just 5 minutes every day, we'll tell you what works, what doesn't work, and what may harm you in both orthodox and alternative medicine.

"The Daily Health contain scattered nuggets and gems of health and nutritional wisdom.A very useful source of information about new thinking and innovative treatments for a wide range of conditions." - Dr AB, FRCS


We respect your  privacy and will never share your details with anyone else.

Will they listen?

Low serum magnesium levels can have dire consequences, causing muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures). Even though the FDA advised doctors to test patients’ serum magnesium levels before prescribing a long- term PPI treatment, who knows if they actually keep up to date with every announcement the FDA makes.

Fair enough, not many people use PPIs on a long term basis, but if you suffer from frequent heartburn or acid reflux then it’s very likely that you’ll end up taking these drugs far too often. This is why it is so important that YOU pass this message on to anyone you know who’s on long-term PPI medication… especially if they’re also taking PPIs with digoxin and diuretics. This combination of drugs can lethally lower your magnesium levels.

Unfortunately, the FDA failed to mention that sufficient magnesium helps reduce the risk of cognitive decline and plays a key role in DNA production. Magnesium is also essential for keeping your blood sugar levels in check. Nine different diabetes studies have also shown a clear link between high magnesium levels and the reduced risk of developing type 2 diabetes.

Earlier this year we told you about a review of 11 studies, published in the Annals of Family Medicine, which found that people taking PPIs were 29 per cent more likely to develop bone fractures. Long-term users were 30 per cent more likely, and people taking high dose PPIs were 53 per cent more likely to suffer from hip fractures.

Worse still, if you’re female and you develop bone fractures because of over-doing it on PPIs, you could find yourself getting a misdiagnosis for osteoporosis — a disease that makes bones weak and more likely to break… Before you know it, you’ll be taking bisphosphonates — widely prescribed osteoporosis drugs…

So, let’s see… It starts out with a bit of heartburn and a PPI prescription, and before you know it, you’re dealing with an irregular heartbeat, possible cognitive decline, type 2 diabetes and a few inexplicable bone fractures!

Hardly worth the risk…

Luckily, help is at hand. Back in 2004, we shared details about an effective natural therapy world renowned physician, Dr Alan Spreen, has used for years to treat heartburn, acid reflux and indigestion. ‘Ridiculously simple and cheap’ is how he described a protocol that consists primarily of acidophilus and digestive enzymes.

Dr Spreen: ‘Acidophilus supplements (in powder form) protect the oesophagus without killing acid (while killing the pain almost immediately). The hassle is, you have to keep it handy and take it often if you don’t solve the whole problem, which involves tightening the gastro oesophageal sphincter… This can be done by using Potter’s Acidosis or by improving the environment of the stomach, which then tightens the junction on its own but requires a bit more effort.’
Did you find this information useful?

Then why not get more expert health recommendations just like this
delivered direct to your inbox?


"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals………" - Robert Sinott

We respect your  privacy and will never share your details with anyone else.

Sources:

‘New Dietary Ingredients in Dietary Supplements – Background for Industry’ published online, www.fda.gov/

‘Legal action against EU’s herbal medicines ban ‘imminent’ published online 23.05.11, nutraingredients.com
Print Friendly
Print Friendly
Keywords: , , , ,

Comments

  1. robert hynd Posted November 8, 2011

    i look forward to your daily health letter i find the articles interesting and informative

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>